U.S. doctors online nowAsk doctors free
A 32-year-old member asked:

Do i have to stop taking coumadin (warfarin) for a root canal?

5 doctor answers8 doctors weighed in
Dr. Vasu Brown
Integrative Medicine 35 years experience
Yes: Coumdin would increase your blood loss during procedure.
Dr. Liawaty Ho
Hematology and Oncology 24 years experience
Yes: Yes, it will increase your risk for bleeding. Discuss with your doctor regarding your plan for root canal. If you really have to be covered by blood thinner-your doctor may want to bridge you/give you blood thinner injection when you are off coumadin (warfarin).
Dr. Gregori Kurtzman
Dentistry 36 years experience
Coumadin (warfarin) and rct: No you do not need to stop or alter your Coumadin (warfarin) when a root canal is to be done. Coumadin (warfarin) is only altered in dosage when a surgical procedure will be performed that will cause bleeding such as having a tooth extracted.
Dr. Abraham Jaskiel
Dentistry 23 years experience
Root canal coumadin (warfarin): Generally a root canal procedure doesn't cause bleeding unless it is very inflamed or done past apex of tooth, but ask your physician that gave you the prescription for advise, it may be very important for your case to stay on it..
Dr. Gary Sandler
Dentistry 55 years experience
Coumadin (warfarin) and RCT: I have been practicing dentistry for over 40 years & have done over 1000 rct's with many patients on coumadin (warfarin). It has never been nor should be any problem. There is little or no bleeding with this procedure to even be a concern. Even with extractions and in consultation with cardiologist, i usually can manage simple extractions without a patient going off coumadin (warfarin). Ask your dds\md to confirm this.
Last updated Jun 24, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.